Thrombocytopenia, the medical term for a low blood platelet count, occurs when blood platelets die faster than they’re reproduced. According to the Mayo Clinic, a healthy count ranges between 150,000 and 450,000 platelets for every microliter of circulating blood. A low platelet count occurs for several reasons. However, in the elderly it is most often as a result from arthritis, a malfunctioning immune system or chemotherapy. There are certain common symptoms that may be warning signs of thrombocytopenia in the elderly.
Video of the Day
In simple terms, blood platelets are responsible for thickening blood. If a blood platelet count is reduced, the blood is more likely to hemorrhage which causes ruptured blood vessels, internal bleeding and excessive external bleeding. People with low blood platelet counts should apply immediate pressure to even minor cuts to stop the bleeding. They should also take extreme care when brushing and flossing teeth, as their gums will be more likely to bleed. Chemo Care recommends contacting a health care provider if a cut continuously bleeds for more than five minutes in spite of applying pressure.
Internal bleeding is a serious symptom from thrombocytopenia. Even a simple injury can cause internal bleeding. A common sign of internal bleeding is the presence of blood in the urine. It may not occur until a day or more after the incident. If this occurs, contact a health care provider immediately. While rare, in extreme cases, people suffering from a low blood platelet count can have internal bleeding without a preceding injury, according to the Mayo Clinic.
A bruise is the result of broken capillaries under the skin. Since a low blood platelet count causes thinning blood vessels, bruising is more likely to occur. It is typically an early sign of a low blood platelet count. If an elderly person begins to notice excessive bruising, he or a loved one should contact a health care provider. The provider can run tests to measure platelet count. According to Chemo Care, a doctor may suggest a prescription medication such as Oprelvekin or a platelet transfusion.
Blood platelets line the inside of the blood vessels. According to Chemo Care, if platelet count becomes low, the blood vessels can leak small amounts of blood. When this happens, tiny red dots form underneath the skin called petechiae. The dots resemble a common rash. This is one of the most common symptoms of thrombocytopenia. Elderly people who notice petechiae or other symptoms of thrombocytopenia should contact their health care provider and avoid certain over-the-counter medications that interfere with blood clotting such as aspirin or ibuprofen.